Powdered-caffeine death prompts warning from FDA
WASHINGTON – The Food and Drug Administration is warning consumers to avoid pure powdered caffeine sold on the Internet after the death of an Ohio teen.
Even a teaspoon of the powder could be lethal – it is equivalent to 25 cups of coffee. Eighteen-year-old Logan Stiner, of LaGrange, Ohio, died May 27 after consuming it.
The FDA said it is investigating caffeine powder and will “consider taking regulatory action.” In the meantime, the agency said it is recommending consumers stay away from it.
Teenagers and young adults may be particularly drawn to the powder, which is a stimulant. Caffeine powder is marketed as a dietary supplement and is unregulated, unlike caffeine added to soda.
FDA spokeswoman Jennifer Dooren said those who drink coffee, tea or soda might be aware of caffeine’s less serious effects, like nervousness and tremors, and might not realize that the powdered form is a pure chemical.
“The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small,” she said.
The powder also is almost impossible to measure with common kitchen tools, the FDA said.
The agency added that the products might carry minimal or insufficient labeling. Consumers may not be aware that even a small amount can cause an overdose.
Symptoms of caffeine overdose or toxicity include rapid or erratic heartbeat, seizures, vomiting, diarrhea and disorientation.
© Copyright 2014 Associated Press. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.